Welcome to Mesothelioma.net - Turning Hope and Faith into Action.

Caring for Your Skin During Chemotherapy

Chemotherapy is an important component of multimodal treatment, the most common approach to treating mesothelioma. It is one of the most effective known treatments for limiting and slowing the growth of this type of cancer. But going through chemotherapy isn’t easy. The drugs used attack some healthy cells as well as cancer cells, and this can cause a number of uncomfortable and painful side effects.

Among the many side effects that chemotherapy may cause is damage to skin. If you are going through chemotherapy you may experience rashes, dryness, changes in skin color, itchiness, greater sensitivity to the sun, and many other skin issues. There are things you can do to try to prevent the worst of skin side effects and to care for your skin during and after chemotherapy.

Why Chemotherapy Affects Skin and What You Can Do about it

Chemotherapy treatment is the administration of a drug or combination of drugs to kill or prevent the growth of cancer cells. The drugs circulate through the entire body, targeting all cells they encounter that grow and divide rapidly. This causes many of the side effects people experience with this treatment. Skin cells may be targeted in this way. Skin issues may also arise specifically from certain types of drugs or because of a combination of chemotherapy and radiation.

The important thing for patients to remember is that most of these skin side effects are temporary and can be treated. Preventative steps are also important for avoiding some side effects of minimizing the severity. If you are undergoing chemotherapy, talk to your doctor about what you should do in advance to protect your skin. As you begin treatment, make note of any skin changes you see and report them to your doctors. A dermatologist can be added to your medical team to help you with problematic skin issues.

Dry, Itchy Skin

Dryness along with resulting itchiness is among the most common skin side effects of chemotherapy treatment. Dry skin is not just uncomfortable; it can also become inflamed and increase the risk of developing an infection. To help minimize or prevent dry skin and itchiness, avoid soaps and lotions with fragrances that can irritate the skin and avoid hot showers and baths. Be gentle with your skin, avoiding scrubs and patting dry after a shower. Wear soft, loose-fitting clothing.

To treat dry skin, use moisturizers and bath oils, but only those that are fragrance-free. Apply lotion or oil at least twice a day, especially after showering. If you are still itchy and dry, your doctors or dermatologist can help recommend a better product, prescribe a steroid cream, or direct you to use an oral antihistamine. Chemotherapy may also make your skin more sensitive to the sun and this may even worsen dryness and itchiness. It is crucial to use sunscreen with an SPF of at least 30 whenever going out doors, even when it is cloudy. Skin cancer rates are higher in survivors of cancer, and this may be one reason why.

Skin Rashes

Like dry skin, rashes can be both uncomfortable and unsightly. Certain chemotherapy drugs are more likely to cause rashes, but all have the potential to trigger a red, painful, burning, and itchy rash. Most often these rashes will disappear with time after treatment is complete. While going through chemotherapy it is important to tell your doctors if you develop a rash. An over the counter cream may help, but you may benefit more from a prescription cream.

Rashes can easily become infected because they cause breaks in the skin and it is difficult to resist the urge to scratch. You may need to use antibiotics to resolve any infection caused by a rash, although the rash itself is not the result of an infection. As with dry skin, avoid hot showers, abrasive materials, and products with fragrance added. All will irritate your rash more. Skin with a rash is more sensitive to the sun, so use a sunscreen.

Skin Color Changes

Hyperpigmentation, darkening of the skin, may occur with some chemotherapy drugs. Some people experience widespread color changes, while others may have limited patches of skin that darken. A rash may darken the skin after it heals as well. Sun exposure may also make hyperpigmentation worse. Some drugs may cause discoloration in nail, hair, and veins. Often, hyperpigmentation is temporary, but talk to your medical team if you experience discoloration. There are lightening products available that may help you reduce the hyperpigmentation as you go through treatment.

Hand-Foot Syndrome

If you experience swelling, redness, burning, and skin peeling on the hands or feet during chemotherapy, you may have hand-foot syndrome. Certain chemotherapy drugs tend to concentrate in the palms of the hands and soles of the feet, causing this kind of damage. Hand-foot syndrome can be very painful and makes it difficult to walk or do anything with the hands. Keeping hands and feet cool— avoid hot water—and using lotions help, but it is important to report signs of this condition. Your medical team may prescribe medications to help treat it, including steroids, painkillers, and medications that help shed the loose skin that results from this condition.

Radiation Recall

When radiation therapy is followed by certain chemotherapy drugs, it can result in a condition called radiation recall. This causes blistering, tenderness, and redness around the site where radiation therapy was applied, and it can be avoided by waiting longer to administer chemotherapy drugs. Another option is to treat the rash when it occurs, usually with corticosteroids. As with other rashes, it is important to avoid or protect against the sun until it heals.

Nail Changes

Related to the damage that chemotherapy can cause to skin is damage and changes to the nails. Most common are cosmetic changes, including discoloration or changing texture of the nails. Most patients will not experience any pain or discomfort along with these changes. It is important to avoid manicures and pedicures during chemotherapy, and after until the nails and skin have healed. To hide the discoloration, you can use nail polish, but look for water-based polishes without harsh chemicals, like formaldehyde and toluene.

Most of these problems that arise with the skin and nails during mesothelioma chemotherapy treatment are not serious and are temporary. A big concern is always infection. Many of these issues can turn into an infection, which is especially problematic during chemotherapy when the immune system is weakened. It is important to talk to your doctors about any skin issues you have, to treat them as recommended, and to avoid scratching the skin, which can lead to infection. Remember to treat your skin gently, to keep it moisturized, to protect it from the sun, and to avoid harsh chemicals, and before you know it you will have healthy skin again.

Get Your FREE Resources Sent Overnight

resources-shot_optimized
  • Latest treatment options
  • Learn from survivors
  • Veterans benefits & claims
  • File for your share of $30 billion in trust funds
Continue For Your Free Resources

Site Navigation

Where can I

Get Additional Help?

If you or a loved one has been diagnosed with mesothelioma cancer you may be eligible for significant financial compensation. It is important that you contact one of our legal advocates to help you find the most experienced mesothelioma lawyer in your general area.

Get Your FREE Resources Sent Overnight

resources-shot_optimized
  • Latest treatment options
  • Learn from survivors
  • Veterans benefits & claims
  • File for your share of $30 billion in trust funds
Continue For Your Free Resources

We are here to help you

support_staff

If you've been diagnosed with asbestos-related cancer, contact us at 1-800-692-8608 to find out if you are eligible to receive compensation. You can also fill out the form above to receive FREE information.